Alert archive / Washington / Small Craft Advisories in 2011
Small Craft Advisory 628, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Jan 16, 2011, 9:05 PM PST. It took effect at Jan 17, 2011, 2:59 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2011, 9:05 PM PST (05:05 UTC)
- In effect from
- Jan 17, 2011, 2:59 AM PST
- Expired
- Jan 17, 2011, 9:12 PM PST
- In force
- 18 hr
- Issued by
- NWS Seattle, WA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jan 16, 3:43 PM PST, 5 hours 22 minutes earlier.
Area forecast discussion, Jan 16, 3:43 PM PST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
343 PM PST SUN JAN 16 2011
.SYNOPSIS...UPPER RIDGING AND MILD WEST FLOW WILL CONTINUE TO
SUPPORT HEAVY RAIN OVER THE MOUNTAINS TONIGHT WITH SHOWERS OVER THE
LOWLANDS. A COLD FRONT WILL SWEEP THROUGH WESTERN WASHINGTON EARLY
MONDAY MORNING...CAUSING PRECIPITATION TO TAPER OFF AND SNOW LEVELS
TO DROP BACK TO 3000 FEET ON MONDAY AFTERNOON. ON TUESDAY...A LOW
CENTER WILL MOVE BY TO OUR SOUTH...SPREADING RAIN ACROSS THE AREA.
THEN DRY AND TRANQUIL HIGH PRESSURE WILL BUILD IN ON WEDNESDAY.
&&
.SHORT TERM...WHILE THE HEAVIEST RAIN APPEARED TO OCCUR LAST NIGHT
AND EARLY THIS MORNING...HYDROLOGICALLY SIGNIFICANT RAIN IS STILL
POSSIBLE OVER THE MTNS THROUGH TONIGHT. ON MONDAY MORNING...THE
UPPER RIDGE AXIS WHICH HAS BEEN TO OUR EAST WILL RETROGRADE OUT TO
NEAR 135W...ALLOWING A COLD FRONT TO SWEEP IN FROM THE NORTHWEST.
ONCE THE FRONT PASSES...THIS RAIN EVENT WILL QUICKLY COME TO AN
END...AND SNOW LEVELS WILL FALL TO 3000 FEET ON MONDAY AFTERNOON. IN
THE MEANTIME...18-HOUR QPF FROM NOW THROUGH 10 AM MONDAY STILL SHOWS
FORECAST RAINFALL AMOUNTS NEAR 2 INCHES ALONG THE CASCADES. ANY
PRECIPITATION AFTER THAT WILL BE HYDROLOGICALLY INSIGNIFICANT.
SO A DRYING TREND WILL BE UNDERWAY ON MON AFTN AND MON NIGHT. BEHIND
THE COLD FRONT...WE COULD EVEN SEE SLOWLY FALLING DAYTIME
TEMPERATURES. ON TUE...SEVERAL RUNS OF THE GFS HAD BEEN ON THEIR OWN
IN SHOWING A SURFACE LOW SLIDING EASTWARD INTO NRN ORE WITH A PRECIP
SHIELD SPREADING ACROSS WRN WA. THE MOST RECENT 18Z NAM IS THE FIRST
OF THE NAM MODELS TO FINALLY AGREE WITH THIS IDEA...SO HAVE GONE
WITH LIKELY POPS FOR MOST LOCALES ON TUE. AS PRECIPITATION COMES TO
AN END ON TUE EVENING...SNOW LEVELS WILL DROP TO NEAR 1000 FEET OR A
SMIDGE LESS...SO HIGHEST HILLS IN THE LOWLANDS COULD SEE SOME LIGHT
SNOW BEFORE IT ENDS COMPLETELY LATE TUE NIGHT.
WED WILL BE VERY DIFFERENT FROM TUE. HIGH PRESSURE WILL BE SPREADING
IN...AND PLENTY OF SUN BREAKS ARE EXPECTED ON WED AFTN. THERE MAY BE
A LINGERING SHOWER OVER THE CASCADES...BUT WED COULD VERY WELL BE
THE NICEST WEATHER DAY OF THE UPCOMING WEEK.
.LONG TERM...THE PERIOD FROM THURSDAY THROUGH NEXT SUNDAY DOES NOT
LOOK OF MUCH CONSEQUENCE. THE MODELS SHOW A FAIRLY PROGRESSIVE
PATTERN WITH A WEATHER SYSTEM EVERY 2 DAYS OR SO. THE GFS AND ECMWF
AGREE NICELY IN BRINGING A WET BUT PROGRESSIVE SYSTEM THROUGH WRN WA
ON THU AFTN OR EVENING AND THEN A SECOND WETTER SYSTEM THAT COULD
TAKE MOST OF NEXT WEEKEND TO PASS BY. HANER
&&
.HYDROLOGY...THE HEAVIEST RAIN WITH THIS EVENT OCCURRED EARLY THIS
MORNING...THOUGH HYDROLOGICALLY SIGNIFICANT RAINFALL WILL CONTINUE
OVER THE CASCADES AND OLYMPIC WEST SLOPES THROUGH TONIGHT. 18-HOUR
QPF FORECASTS FROM NOW THROUGH 10 AM MON SHOW A LITTLE OVER 2 INCHES
AT THE TYPICALLY WETTER SPOTS ALONG THE CASCADES. THIS WILL BE IN
ADDITION TO RAINFALL THAT HAS ALREADY OCCURRED. ALREADY...MANY
RIVERS FROM THE SKYKOMISH BASIN SOUTH WHICH FLOW OFF THE CASCADES
ARE EXPERIENCING MINOR OR MODERATE FLOODING. MAJOR FLOODING IS
FORECAST FOR THE COWLITZ BASIN. OF COURSE...THE SKOKOMISH IS ABOVE
FLOOD STAGE. OVERNIGHT...A COLD FRONT WILL SWEEP SOUTHEAST THROUGH
WRN WA. ONCE THE FRONT PASSES...RAINFALL RATES WILL COME DOWN
SIGNIFICANTLY...AND SNOW LEVELS WILL QUICKLY DROP TO 4000 FEET ON
MON MORNING AND THEN 3000 FEET ON MON AFTN. THERE WILL STILL BE
PLENTY OF WATER IN THE RIVER SYSTEMS TO MOVE OUT...BUT THE WEATHER
WILL NO LONGER BE AN EXACERBATING FACTOR.
THE GREEN RIVER IS FORECAST TO RISE SLIGHTLY ABOVE FLOOD STAGE AT
THE AUBURN GAUGE IN THE NEXT FEW HOURS. THIS WILL CAUSE MINOR
FLOODING OVER LOW LYING FARM LANDS ON THE MIDDLE GREEN RIVER
UPSTREAM OF AUBURN. ONCE THE RIVER FALLS BACK BELOW FLOOD STAGE ON
TUESDAY...NO ADDITIONAL FLOODING IS EXPECTED FOR THE NEXT 10 DAYS.
A FLOOD WATCH REMAINS IN EFFECT FOR MOST OF WESTERN WASHINGTON.
HANER
&&
.AVIATION...STRONG WLY FLOW ALOFT AND SW FLOW AT THE SURFACE WILL
PERSIST TONIGHT. MOIST CONDITIONS AT THE LOWER LEVELS AND SOMEWHAT
MOIST IN THE MID AND UPPER LEVELS. SLIGHTLY UNSTABLE. AN ISOLATED
THUNDERSTORM IS POSSIBLE EARLY THIS EVENING. A SURFACE TROUGH WILL
MOVE THROUGH WRN WA ON MON WITH CONTINUED STRONG ONSHORE FLOW.
LLWS WILL BE POSSIBLE OVER THE CENTRAL AND SRN PARTS OF THE FORECAST
AREA THROUGH TONIGHT.
KSEA...S WIND 12-18 KT WITH GUSTS TO 25 KT...EASING LATE. DTM
&&
.MARINE...STRONG ONSHORE FLOW WILL PERSIST TONIGHT BEHIND A FRONT.
THE FLOW THROUGH THE STRAIT SHOULD INCREASE...POSSIBLY REACHING GALE
FORCE THIS EVENING CENTRAL E STRAIT. THE MESO LOW WILL PERSIST
TONIGHT OVER ADMIRALTY INLET WITH SURFACE GRADIENTS BECOMING A BIT
MORE SWLY AND FAVORABLE FOR MARGINAL GALES AT A TIMES IN PUGET
SOUND/HOOD CANAL...ESPECIALLY FROM AROUND ELLIOT BAY NWD. SMALL
CRAFT ADVISORY LEVEL WINDS MOST REMAINING WATERS.
A SURFACE TROUGH ON MON WILL MAINTAIN DECENT FLOW THROUGH THE
STRAIT...AT LEAST SOLID SMALL CRAFT WINDS. SW GRADIENTS WILL WEAKEN
SLIGHTLY BUT MOST WATERS WILL PROBABLY CONTINUE TO EXPERIENCE SMALL
CRAFT CONDITIONS.
ON TUE...A WEAKENING SURFACE LOW TRACKING INTO OREGON WILL ALLOW
GRADIENTS TO BECOME MORE LIGHT NWLY. DTM
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES...WARNINGS...AND/OR ADVISORIES ARE IN EFFECT
FOR MUCH OF THE CWA.
PZ...GALE WARNINGS ARE IN EFFECT FOR PUGET SOUND/HOOD CANAL...AND
CENTRAL AND EAST STRAIT OF JUAN DE FUCA.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL REMAINING
WATERS EXCEPT ADMIRALTY INLET.
SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH GRAYS HARBOR BAR
CONDITIONS.
WWW.WEATHER.GOV/SEATTLEIn the hours before
Special weather statement, Jan 16, 4:09 PM PST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 409 PM PST SUN JAN 16 2011 WAZ001-503>519-172000- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY- EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA- ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA- OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA- WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST- WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 409 PM PST SUN JAN 16 2011 A SERIES OF WEATHER SYSTEMS HAS PRODUCED LOCALLY HEAVY RAINFALL ACROSS WESTERN WASHINGTON OVER THE PAST 5 DAYS. SEATAC AIRPORT HAS RECEIVED AROUND 2.5 INCHES OF RAIN WHILE LOCATIONS NEAR THE CASCADES...ALONG THE COAST...AND IN THE SOUTH INTERIOR HAVE RECEIVED MUCH MORE. SOIL MOISTURE LEVELS AROUND WESTERN WASHINGTON ARE HIGH. ANOTHER ROUND OF PRECIPITATION RANGING FROM 0.25 TO 0.5 INCHES IN THE LOWLANDS AND OVER AN INCH IN THE MOUNTAINS IS EXPECTED TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. THE RAINFALL MAY PUT CONTINUED PRESSURE ON SOIL INSTABILITY...MAINTAINING A RISK OF LANDSLIDES THROUGH MONDAY MORNING. RAINFALL IN THE FORECAST...ON TOP OF THE CUMULATIVE RAINFALL OVER THE LAST THREE WEEKS...WILL KEEP WESTERN WASHINGTON SOILS TO THE POINT WHERE THEY ARE NEAR THE USGS LANDSLIDE INDEX. A DIMINISHING RISK OF LANDSLIDES IS EXPECTED MONDAY THROUGH THE REMAINDER OF THE WEEK AS CONDITIONS DRY OUT SOMEWHAT. WHILE THE USGS RAINFALL THRESHOLDS WERE DESIGNED FOR THE SEATTLE AREA OF THE PUGET SOUND...MOST OF THE LOWLANDS OF WESTERN WASHINGTON ARE SIMILARLY SUSCEPTIBLE TO LANDSLIDES CAUSED BY WET SOILS. AREAS MOST SUSCEPTIBLE TO LANDSLIDES UNDER THESE CONDITIONS ARE STEEP COASTAL BLUFFS AND OTHER STEEP HILLSIDES. FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN FOR THE LINK TO THE USGS LANDSLIDE INFORMATION PAGE. ALBRECHT WWW.WEATHER.GOV/SEATTLE
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 5:25 PM PST | River Flood Warning | SEW | Whatcom | 28 hr |
| Jan 16, 5:25 PM PST | River Flood Warning | SEW | Thurston | 34 hr |
| Jan 16, 11:02 PM PST | Areal Flood Warning | SEW | King | 30 hr |
| Jan 16, 11:40 PM PST | River Flood Warning | SEW | King | 4 days |
| Jan 16, 11:40 PM PST | River Flood Warning | SEW | King | 9 days |
| Jan 17, 12:41 AM PST | River Flood Warning | SEW | Skagit | 45 hr |
| Jan 17, 2:59 AM PST | Small Craft Advisory for Hazardous Seas | SEW | 54 hr | |
| Jan 17, 3:30 AM PST | River Flood Warning | SEW | Snohomish | 18 hr |
| Jan 17, 7:24 AM PST | River Flood Warning | SEW | Snohomish | 9 hr |
| Jan 17, 7:24 AM PST | River Flood Warning | SEW | Grays Harbor | 51 hr |
| Jan 17, 8:01 AM PST | Winter Weather Advisory | SEW | 11 hr | |
| Jan 17, 12:28 PM PST | Wind Advisory | SEW | 5 hr | |
| Jan 17, 12:47 PM PST | Areal Flood Warning | SEW | Snohomish | 20 hr |
| Jan 17, 1:05 PM PST | Areal Flood Warning | SEW | Lewis | 6 hr |
Nearby
Small Craft Advisories in Washington, 2011Every small craft advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.